Alert archive / Arizona / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 7, NWS Tucson, AZ

July 3, 2009Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 3, 2009, 7:33 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2009, 7:33 PM MST (02:33 UTC)
Expired
Jul 3, 2009, 8:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
2899 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 040233
SVRTWC
AZC019-040315-
/O.NEW.KTWC.SV.W.0007.090704T0233Z-090704T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
733 PM MST FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF GREEN VALLEY...

* UNTIL 815 PM MST

* AT 731 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AS WELL AS HEAVY RAIN. THIS STORM WAS LOCATED NEAR GREEN
  VALLEY...AND MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3174 11083 3174 11116 3197 11109 3196 11087
TIME...MOT...LOC 0232Z 021DEG 5KT 3187 11097

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 040247
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
747 PM MST FRI JUL 3 2009

AZC019-040315-
/O.CON.KTWC.SV.W.0007.000000T0000Z-090704T0315Z/
PIMA AZ-
747 PM MST FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR SOUTHEASTERN PIMA COUNTY...

AT 745 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR
GREEN VALLEY...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...SMALL HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3174 11083 3174 11116 3197 11109 3196 11087
TIME...MOT...LOC 0246Z 021DEG 5KT 3183 11097

$$

MEYER
000 
WWUS55 KTWC 040309
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
809 PM MST FRI JUL 3 2009

AZC019-040319-
/O.EXP.KTWC.SV.W.0007.000000T0000Z-090704T0315Z/
PIMA AZ-
809 PM MST FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIMA COUNTY WILL
EXPIRE AT 815 PM MST...

AT 810 PM MST...THE THUNDERSTORM NEAR TO SOUTH OF GREEN VALLEY HAD 
DIMINISHED TO BLOW SEVERE LEVELS. LOCALLY HEAVY RAINFALL MAY 
CONTINUE IN THE AREA.

LAT...LON 3174 11083 3174 11116 3197 11109 3196 11087
TIME...MOT...LOC 0309Z 021DEG 5KT 3180 11098

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 3, 3:00 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST FRI JUL 3 2009

.SYNOPSIS...THE COMBINATION OF SOLAR HEATING...A MOIST AIRMASS IN
PLACE ACROSS ALL OF SOUTHEAST ARIZONA...WEAK STORM MOTIONS AND A
LIFTING MECHANISM IN THE MIDDLE LEVELS OF THE ATMOSPHERE PUSHING
INTO THE AREA FROM THE SOUTH WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS WITH AN ENHANCED THREAT OF PRODUCING HEAVY RAINFALL
THIS AFTERNOON AND TONIGHT.

OTHERWISE...ABUNDANT MOISTURE WILL BRING SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THIS HOLIDAY WEEKEND. AS A TROUGH PROGRESSES
INTO THE WEST COAST...DRIER AIR WILL MOVE INTO ARIZONA NEXT WEEK FOR A
DECREASE IN MOISTURE AND THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...KEMX RADAR INDICATED MAINLY ISOLATED THUNDERSTORMS
OVER THE HIGHER TERRAIN OF SOUTHEAST ARIZONA EARLY THIS AFTERNOON...
WITH SCATTERED THUNDERSTORMS ACROSS SOUTH-CENTRAL ARIZONA. A LOOP OF
THE RADAR IMAGERY INDICATES THE WEAK MCV/MID-LEVEL FEATURE THAT WAS
OVER COCHISE COUNTY THIS MORNING IS NOW TRACKING WEST ACROSS SANTA
CRUZ COUNTY. I WOULD EXPECT THIS FEATURE WILL ENHANCE THUNDERSTORM
DEVELOPMENT AS IT TRACKS FURTHER WEST INTO THE LATE AFTERNOON HOURS.

THE 12Z KTWC UPPER AIR SOUNDING SHOWED A VERY MOIST AIRMASS RESIDING
ACROSS THE AREA...WITH A PRECIPITABLE WATER VALUE OF 1.56 INCHES.
THIS MOISTURE IS ALSO EVIDENT AT THE SURFACE...WITH SURFACE
DEWPOINTS IN THE UPPER 50S TO LOWER 60S. WEAK FLOW IS ALSO EVIDENT
ON THE UPPER AIR SOUNDING FROM THE SURFACE TO 500 MB. THIS WOULD
SUGGEST A WEAK MOTION TO STORMS TODAY ACROSS THE FORECAST AREA. THIS
FACT COMBINED WITH A VERY MOIST AIRMASS WOULD SUGGEST THAT THE MAIN
THREAT TODAY WILL BE VERY HEAVY RAIN...WITH A LOWER RISK FOR STRONG
THUNDERSTORM OUTFLOWS.

THE 500 MB HIGH CENTER IS OVER THE SOUTHERN PLAINS TODAY. WE SHOULD
CONTINUE TO SEE A MID-LEVEL DEFORMATION ZONE ROTATING NORTHWARD INTO
THE FAR SE CORNER OF THE STATE INTO THE EARLY EVENING. THIS FEATURE
WILL SERVE AS AS AN MECHANISM FOR THUNDERSTORM CONVECTION ACROSS THE
FORECAST AREA. GIVEN THE WEAK STORM MOTION...THE VERY MOIST
AIRMASS AND THIS FOCUSING MECHANISM ROTATING NORTHWARD ACROSS OUT
NECK OF THE WOODS...I CONSIDERED THE POSSIBILITY OF ISSUING A FLASH
FLOOD WATCH FOR PORTIONS OF MY FORECAST AREA. HOWEVER...I BELIEVE
THAT THE WEAK FEATURES MOVING ACROSS THE FORECAST AREA ARE NOT
SUFFICIENT ENOUGH TO ALLOW STORMS TO ORGANIZE INTO AND SIGNIFICANT
THUNDERSTORM CLUSTERS. GIVEN THIS...I DO NOT BELIEVE THAT THE HEAVY
RAIN WILL BE WIDESPREAD ENOUGH TO WARRANT THE WATCH.

THE 12Z NAM AND GFS MODELS TRY TO PICK UP A MID-LEVEL DISTURBANCE
CURRENTLY FIRING STORMS OVER EAST-CENTRAL SONORA MEXICO AND SHIFTS
IT INTO SOUTH CENTRAL AZ LATE THIS EVENING INTO THE OVERNIGHT
PERIOD. THIS FEATURE...IF IT INDEED MAKES ITS WAY UP INTO OUR NECK
OF THE WOODS COULD HELP ORGANIZE CONVECTION ACROSS THE WESTERN HALF
OF THE CWA AFTER MIDNIGHT AND HELP PRODUCE HEAVY RAINFALL. IN ANY
EVENT...I HAVE REFLECTED THIS THINKING IN THE 06Z-12Z DIGITAL
GRIDS.

OTHERWISE...THE UPPER TROUGH PUSHING INTO THE PACIFIC NORTHWEST
SQUASHES THE RIDGE...EVEN RESULTING IN A WEST/NORTHWEST FLOW INTO
SOUTHEAST ARIZONA LATE THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH
THIS WONT ENTIRELY REMOVE OUR MOISTURE...IT WILL REDUCE IT ENOUGH TO
LIMIT THE OVERALL COVERAGE OF STORMS ACROSS OUR FORECAST AREA.

&&

.AVIATION...THE COMBINATION OF SOLAR HEATING...A MOIST AIRMASS IN
PLACE ACROSS ALL OF SOUTHEAST ARIZONA...WEAK STORM MOTIONS AND A
LIFTING MECHANISM IN THE MIDDLE LEVELS OF THE ATMOSPHERE PUSHING
INTO THE AREA FROM THE SOUTH WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS WITH AN ENHANCED THREAT OF PRODUCING HEAVY RAINFALL
THIS AFTERNOON INTO TONIGHT. THESE STORMS WILL LOWER VISIBILITIES TO
1-3 NM IN HEAVY RAIN...WITH LOWER THAN NORMAL CLOUD CEILINGS.
ALTHOUGH THE RISK FOR STRONG AND GUSTY THUNDERSTORM WINDS TO 45 MPH
STILL EXISTS...THE OVERALL THREAT OF STRONG WINDS IS MINIMAL.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED THUNDERSTORMS THROUGH THE WEEKEND. A TROUGH
MOVING TOWARDS THE WEST COAST WILL SHIFT A DRIER WESTERLY FLOW INTO
ARIZONA NEXT WEEK...ALTHOUGH ENOUGH MOISTURE SHOULD REMAIN IN PLACE
TO MINIMIZE ANY FIRE WEATHER RISKS AND CONCERNS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 10:39 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1039 AM MST FRI JUL 3 2009

AZZ019-029>035-041200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1039 AM MST FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN ACTIVE AFTERNOON AND EVENING IS EXPECTED AS MONSOON MOISTURE
CONTINUES TO STREAM INTO THE STATE. BECAUSE OF WEAK STEERING
WINDS...THE MAIN THREAT FROM THE STORMS TODAY AND THIS EVENING
WILL BE FROM HEAVY RAIN AND POSSIBLY FLASH FLOODING. A FEW
LOCATIONS COULD RECEIVE 1 TO 2 INCHES OF RAIN IN ONLY AN HOUR OR
TWO. ISOLATED...STRONG DOWNBURST WINDS APPROACHING SEVERE LEVELS ARE
ALSO POSSIBLE...BUT THE RISK OF WIDESPREAD DAMAGING WINDS WILL BE
LOW. THOSE WITH OUTDOOR PLANS ON THE START OF THIS HOLIDAY WEEKEND
SHOULD MONITOR THE WEATHER CLOSELY...AND BE PREPARED TO MOVE
INDOORS QUICKLY. ANY THUNDERSTORM...REGARDLESS OF INTENSITY...
PRODUCES DANGEROUS CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL REMAIN A THREAT ON INDEPENDENCE DAY
THROUGHOUT SOUTHEAST ARIZONA...WITH THE MAIN THREAT AGAIN IN THE
FORM OF HEAVY RAIN AND LIGHTNING. SOME DRYING WILL GRADUALLY
SPREAD FROM WEST TO EAST ACROSS ARIZONA STARTING ON SUNDAY. THIS WILL
REDUCE THUNDERSTORM COVERAGE FOR THE FIRST HALF OF THE NEW WEEK...
PARTICULARLY WEST OF TUCSON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 3, 6:06 PM MSTFlash Flood WarningTWCPima114 min
Jul 3, 7:36 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 3, 7:58 PM MSTFlash Flood WarningTWCPima2 hr
Jul 3, 8:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz6 hr
Jul 3, 10:16 PM MSTFlash Flood WarningTWCPima119 min
Jul 3, 11:31 PM MSTFlash Flood WarningTWCPima119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.